Kansas, 2014

Tornado and Hail in Kansas, June 29, 2014

June 29, 2014 · NWS TOP · 2 events in 2 counties and zones

A weak thunderstorm moved across the city of Topeka on the evening of June 29th. 6 mile path causing tree limb damage in 3 locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A weak thunderstorm moved across the city of Topeka on the evening of June 29th. At approximately 920 pm CDT a brief tornado touched down and skipped along a 1.6 mile path causing tree limb damage in 3 locations. The tornado was never photographed although several photos and videos appeared to show a lowering beneath a bowl shaped updraft base. The tornado was rated an EF0 with winds perhaps up to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 29, 5:28 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 29, 5:28 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT Sun Jun 29 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 29 2014

The 18Z TOP SND showed a fairly substantial CAP with an EML at 875
MB. The convective temperatures looks to be about 95 degrees, thus
most of the CWA will probably not have surface based storms this
afternoon. The 18Z OAX SND had a much weaker CAP with a convective
temperature around 84 degrees.

Thunderstorms will probably develop across east central NE and
western IA later this afternoon and begin to congeal into a forward
propagating MCS. Both the AR and NMM WRF models show an MCS tracking
southeast from southeast NE into northeast KS and western MO
through the early evening hours. The OFB this MCS generates will
push westward across much of east central KS where additional
thunderstorms may develop through the evening hours.

The environment late this afternoon consisted of high instability,
MLCAPE between 3,000 to 4,000 J/KG, and moderate vertical wind
shear. Thus, surface based thunderstorms across eastern NE that
develop will rapidly become severe and will rapidly develop into a
forward propagating MCS. The track of this MCS will be dependent on
how far north the stronger EML ends up advecting into southeast NE.
My thinking is that the MCS may clip the northeast counties of the
CWA early this evening, then the forward propagating MCS will move
southeastward along the NE/KS border. The OFB may push west and
provide enough surface convergence for thunderstorms to develop
across east central KS or elevated thunderstorms to north of the
boundary. Given the close proximity of the MCS track, the northeast
counties of the CWA may have the best chance for damaging wind
gusts, large hail and heavy rainfall. If additional surface base
storms develop along the westward moving OFB, then these storms may
become severe with large hail and damaging wind gusts. The western
half of the CWA may not see thunderstorms developing this evening,
unless the OFB surges far west.

The thunderstorm complex across western MO will slide southeast
during the late evening hours bringing an end to strong to severe
thunderstorms. A few elevated thunderstorms may develop late tonight
across the northern counties of the CWA as the LLJ increases and
begins to veer more to the southwest towards morning. If the MCS
builds westward into east central KS then very heavy rainfall will
also be possible with localized flooding possible.

Monday...A cold front across southern SD will move southward into
the CWA Monday afternoon. Once again the atmosphere will destabilize
during the late morning and afternoon hours. Highs will reach the
lower to mid 90s with lower 70 dewpoints. Heat indices along and
south of I-70 may reach 100 to 102 degrees during the mid and late
afternoon hours.

A line of thunderstorms will begin to back build along the surface
cold front from southwest IA and northwest MO into northeast KS.
These storms will rapidly become severe given MLCAPES around 4,000
J/KG and SFC to 6km effective shear of 40 to 50 KTS. Low-level winds
will veer to the southwest, thus the primary hazard will be large
hail, damaging winds and heavy rainfall. Also, the EML will continue
to be in place across the eastern KS...so there will be a large cap
to overcome and this may limit how far southwest across the CWA the
line of severe thunderstorms will back build through the afternoon
hours.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 29 2014

By tomorrow evening the broken line of thunderstorms that form along
the front will push through the southeastern half of the forecast.
Instability is forecast to be modest around 2000 to 3000 j/kg,
although deep layer shear is expected to be marginal around 35 kts.
Any severe threat will likely be sustained through the early evening
hours with damaging wind as the main threat as cold pools develop
and promote the line of thunderstorms. Left over showers and
stratiform precip may linger through the early morning hours
especially along and south of interstate 70. On Tuesday the front
will become diffuse south of the forecast area and likely become
defined by the thunderstorm outflow. During the day on Tuesday the
area appears to be less unstable since the low level moisture gets
pushed into southern KS. A shortwave dropping over NE and IA will
help increase large scale lift enough to cause redevelopment along
the outflow/front. There are still minor differences as to where
exactly this sets up therefore have left slight chances for precip
Tuesday afternoon through the overnight across far southern portions
of the forecast area. As the shortwave tracks over NE KS this should
help push the front and associated convection further south into OK
for Wednesday. Surface high builds southeast into the region behind
the departing wave keeping the forecast dry. Unseasonably cool
temperatures will advect southward into the central US on Wednesday,
and highs struggle to reach 80. Temps gradually warm through the
rest of the week as an upper level ridge migrates over the western
US. Precip chances increase Saturday once disturbances begin to ride
along the northern periphery of the ridge.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 628 PM CDT SUN JUN 29 2014

Next few hours brings at least enough convective potential for
VCTS at all terminals but current trends do not suggest direct
impacts at this point. TSRA chances increase again late in the
forecast with front coming in but too many questions on timing and
coverage for inclusion at this range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Jun 29, 2:46 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SUN JUN 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN
HAZARDS COULD BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALIZED
FLASH FLOODING MAY OCCUR FROM TORRENTIAL RAINFALL ACROSS PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A RISK FOR SEVERE STORMS MONDAY AFTERNOON AND EVENING AS
A COLD FRONT TRACKS ACROSS THE OUTLOOK AREA. BEST CHANCES FOR
SCATTERED THUNDERSTORMS WILL BE NEAR AND SOUTH OF THE INTERSTATE
70 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
ARE THE MAIN IMPACTS FROM THESE STORMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY FOR MUCH OF THE AREA.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLASH FLOODING. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS
OVER NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
June 29, 5:46 PM CST to 5:48 PM CST
Where
Jackson County, 5.24 mi WSW of Mayetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.820

Tornado, Shawnee

When
June 29, 8:20 PM CST to 8:25 PM CST
Where
Shawnee County, 2.17 mi NNW of Topeka to 3.68 mi N of Topeka
Rating
EF0
Path length
1.63 mi
Path width
30 yd
Reported by
Public
Coordinates
39.081, -95.689

Only report received was from the public who called 911 and was transferred to the NWS at 923pm CDT. Report was of a possible tornado with some debris lofted. Unfortunately no other reports were received by the NWS via calls or on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517986, 515944.